When they hear of the word drug addiction, most people think of only alcohol, bhang, cocaine, heroin and any of the hard drugs. We never think of the innocent sleeping pills that we nonchalantly pop daily so that we can feel better and move on with life. Actually, I never thought of sleeping pills as that bad since most medical professionals that I know of were also taking them. Yes, even after reading Arianna Huffington’s book on the Sleep Revolution where she says that they are not good, I continue popping pills. Thanks God, I had not reached the addiction stage.
An incident that happened last week got me really thinking about the harmless looking sleeping pills.
So we recently received a new patient at our hospice. She is 36 and has breast cancer. It is at the terminal stage. Before she came to our hospice, she had been visiting another health center for chemo. And the pain she said was unbearable. She would mourn, turn and cry in pain. So they gave her sleeping pills so that she could sleep because she was having insomnia.
And it became a habit. Now, she cannot sleep because of the addiction. She has to be given sleeping pills so as to get drowsy. Worse still, she is having hallucinations. When I first heard her story, the first thing that came into my mind is detoxing her. And so I started researching thoroughly on the topic.
This is what I have found out:
Long use of sleeping pills will undoubtedly cause addiction
Common ingredients in sleeping pills are zolpidem, zaleplon and eszopiclone. All have been found to cause extreme drowsiness, coma and difficulty breathing. Long use of the drugs will cause addiction. For this woman for example, she has a way of sneaking away from the bed at night and going ahead to grab some meds from our cupboard thinking that she will get ambien. We have found a way to stop this by installing bed exit alarms for elderly that alert us when she gets out of bed.
First seven days of withdrawal from sleeping pills are the hardest
Once you withdraw from a sleeping pill, you get what is called rebound symptoms; the insomnia becomes even more intense and the person also gets anxious over small things. However this will last for seven days and when you have battled them, you have as well won over your addiction.
You will need rehabilitative counsel to ditch the sleeping pills
My wake up call came when this patient joined our hospice. And thanks to God that I had not been addicted to lunesta that I was taking because I would have also fallen into the same pit.
For those who are already addicted, you will really need to get rehabilitative advice and someone to help you walk the path back to non-addiction because alone you might not have the willpower to battle the rebound and withdrawal symptoms. You can also go to a rehabilitation center and have someone to help you out of the addiction.